Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

136 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How can I wean off Effexor safely?

Answered by
Dr.
Dr. Soujanya

Psychiatrist

Practicing since :2008

Answered : 610 Questions

default
Posted on Wed, 19 Sep 2018 in Mental Health
Question: Hi, I have been effexor for about 10 years (75 mg) and my provider increased my dose about 6 months ago due to family stresses. This has resulted in many negative side effects. I just decreased back down to 75 mg.
I am interested in stopping this medication and have been hearing a lot of positive talk about low dose naltrexone as a potential treatment for many things. I also have psoriasis, psoriatic arthritis and rosacea. My gp was aghast when I mentioned it and said "we don't do that here". Do any "standard" health care practitioners use LDN? It looks like it may help with weaning me off the effexor as well as help with my autoimmune issues.
The increased dose of effexor also did not help with my unhealthy stress behaviors (bulimia, binge drinking)--in fact may have worsened it.
doctor
Answered by Dr. Soujanya 59 minutes later
Brief Answer:

Yes, health care professionals would prescribe LDN

Detailed Answer:
Hi,

I have gone through your query in detail and understand your concern towards the weaning of Effexor and its side effects.

As you said, Effexor has to tapered gradually and then stopped in around 4-6 weeks to prevent its unpleasant withdrawal effects .

Actually, LDN ( low dose Naltrexone ) is an off-label medications used in some diseases like multiple sclerosis.

It is also promising treatment in psoriasis.

Yes, standard health care practitioners would prescribe it due to its safety and efficacy.

The starting dose would be 0.5- 1 mg and can be increased to 3-4.5 mg, depending on the response.

Some studies reported that it would also help in weaning from effexor, but it may not happen in all the individuals.

So, you can consult your doctor regarding treatment strategies of LDN.

Hope this information would help you.

Regards
Dr. Soujanya, Psychiatrist
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on